Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 38, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 23, 2014, 6:10 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2014, 6:10 PM HST (04:10 UTC)
- Expired
- Dec 23, 2014, 9:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
006 WGHW50 PHFO 240410 FFWHFO HIC009-240715- /O.NEW.PHFO.FF.W.0038.141224T0410Z-141224T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 610 PM HST TUE DEC 23 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 915 PM HST * AT 600 PM HST...A GAGE ON HALAWA STREAM SHOWED A RAPID RISE IN WATER LEVEL FROM HEAVY RAIN 6 MILES SOUTHEAST OF KALAUPAPA...OR ABOUT 35 MILES NORTHWEST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KUALAPUU AND HOOLEHUA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2126 15711 2127 15660 2096 15677 2101 15716 $$ POWELL
2 follow-up statements
421 WGHW70 PHFO 240605 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 805 PM HST TUE DEC 23 2014 HIC009-240715- /O.CON.PHFO.FF.W.0038.000000T0000Z-141224T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 805 PM HST TUE DEC 23 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY UNTIL 915 PM HST... A GAGE ON KAUNAKAKAI STREAM INDICATES VERY HIGH WATER LEVELS...WITH MOLOKAI POLICE REPORTING SEVERAL INCHES OF WATER ON MAUNA LOA HIGHWAY NEAR KAUNAKAKAI. ALTHOUGH THE ROADWAY REMAINS OPEN... SIGNIFICANT PONDING IS OCCURRING...AND TRAVEL IN THE AREA SHOULD BE AVOIDED UNTIL RAIN SUBSIDES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2126 15711 2127 15660 2096 15677 2101 15716 $$ BIRCHARD
533 WGHW70 PHFO 240713 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 913 PM HST TUE DEC 23 2014 HIC009-240720- /O.EXP.PHFO.FF.W.0038.000000T0000Z-141224T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 913 PM HST TUE DEC 23 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE EASED...THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. ALTHOUGH THE HEAVY RAINS HAVE SUBSIDED...RUNOFF AND PONDING ON ROADWAYS IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS... AND CAUTION IS ADVISED IF YOU NEED TO TRAVEL THIS EVENING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL ISLANDS. LAT...LON 2126 15711 2127 15660 2096 15677 2101 15716 $$ BIRCHARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 4:00 PM HST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 23, 4:00 PM HST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST TUE DEC 23 2014 .SYNOPSIS... UNSTABLE CONDITIONS WILL CONTINUE INTO WEDNESDAY AS A CUTOFF LOW ALOFT DEVELOPS NEAR THE ISLANDS. A SLOT OF RELATIVELY DRY CONDITIONS THAT HAS BEEN OVER OAHU TODAY WILL FILL IN TONIGHT...PLACING THE ENTIRE STATE UNDER THE THREAT OF HEAVY FLOODING RAINFALL INTO WEDNESDAY. THE LOW ALOFT WILL SLOWLY LIFT OFF TO THE NORTHEAST CHRISTMAS EVE AND DAY...LEADING TO A DRIER NORTHWEST FLOW AT THE SURFACE. MODERATE NORTHERLY WINDS WILL SHIFT TO A TYPICAL TRADE WIND DIRECTION DURING THE WEEKEND. && .DISCUSSION... UNSTABLE CONDITIONS DUE TO A DEVELOPING MID TO UPPER LEVEL LOW WILL MAINTAIN THE THREAT OF HEAVY FLOODING RAINFALL INTO WEDNESDAY. THE FOCUS FOR RAINFALL TODAY HAS BEEN ACROSS MAUI COUNTY NEAR A STALLED FRONT AND ALONG NORTHERN KAUAI SLOPES AS SHOWERS RIDING IN ON GUSTY POST-FRONTAL NORTHERLY FLOW ARE ENHANCED BY A STRONG MID TO UPPER LEVEL TROUGH CENTERED OVER THE GARDEN ISLE. OAHU HAS BEEN UNDER A RELATIVE DRY SLOT THROUGH THE DAY BETWEEN THESE FEATURES WHILE THE BIG ISLAND HAS BEEN AFFECTED BY OVERCAST LAYERED CLOUDS AND SPOTTY HEAVY SHOWERS BEING DRAWN UP FROM THE BY THE MID TO UPPER LEVEL TROUGH OVER KAUAI. THE AFTERNOON LIHUE SOUNDING SHOWS SATURATED CONDITIONS UP TO ABOUT 15000 FT WITH 500 MB TEMPERATURES HOLDING AT A VERY COLD -18C WITHIN THE CORE OF THE UPPER TROUGH. THE AFTERNOON HILO SOUNDING SHOWS A MORE STABLE ATMOSPHERE THAT IS SATURATED UP TO 30000 FT. THE THREAT FOR HEAVY FLOODING RAINFALL...ON ALREADY SATURATED GROUNDS ACROSS MOST ISLANDS...WILL CONTINUE TONIGHT AS THE UPPER TROUGH NEAR KAUAI DEVELOPS A CUTOFF LOW ALOFT. TEMPERATURES ALOFT WITHIN THE LOW WILL WARM TO AROUND -13...WHICH WILL STILL BE SUFFICIENT TO MAINTAIN THE THUNDERSTORM RISK. THE FRONTAL BAND NEAR MAUI WILL DETERIORATE...ALLOWING MOISTURE TO SPREAD TO ALL OF THE SMALLER ISLANDS. BREEZY AND GUSTY NORTHEAST WINDS WILL PERSIST TO THE WEST OF THE FRONT...ESPECIALLY OVER KAUAI AND OAHU...WITH A DECREASE IN WINDS EXPECTED LATE TONIGHT. ON THE BIG ISLAND...DEEP MOISTURE WILL CONTINUE TO BE DRAWN OVERHEAD BY THE DEVELOPING LOW ALOFT...WITH THE GFS AND ECMWF ADVERTISING A WEAK SURFACE LOW POSSIBLY DEVELOPING JUST EAST OF THE BIG ISLAND. UNDER THESE MOIST AND UNSTABLE CONDITIONS...PERIODS OF HEAVY FLOODING RAINFALL ARE POSSIBLE. UNSTABLE CONDITIONS WILL CONDITIONS WILL PERSIST WEDNESDAY. THE CUTOFF LOW ALOFT WILL MOVE NORTHEASTWARD OVER THE ISLANDS... MAINTAINING UNSTABLE CONDITIONS. AVAILABLE LOW LEVEL MOISTURE WILL BE THE MAIN QUESTION...SINCE THE GFS AND ECMWF BOTH FORM A SURFACE LOW ABOUT 150 MILES NORTHEAST OF THE STATE AND FOCUS MOST MOISTURE TO THE EAST AND SOUTHEAST OF THIS FEATURE. THIS WILL CAUSE WINDS TO DIMINISH AND SWING OUT OF THE WEST TO NORTHWEST...AND THIS FLOW WILL ALSO PULL DEEP MOISTURE NORTHEASTWARD. THE FLASH FLOOD WATCH RUNS THROUGH THE DAY TOMORROW...BUT THE FLOOD RISK COULD BE ON A DOWNWARD TREND IN THE AFTERNOON. HAZARDOUS WEATHER IS ALSO EXPECTED OVER THE BIG ISLAND SUMMITS WHERE A BLIZZARD WARNING IS IN EFFECT. PERIODS OF SNOW HAVE BEEN OCCURRING...BUT STRONG WINDS HAVE YET TO MATERIALIZE TODAY. FORECAST MODELS CONTINUE TO ADVERTISE VERY STRONG WINDS DEVELOPING TONIGHT AND FURTHER STRENGTHENING TOMORROW. THAT SAID...SNOW CHANCES WILL BE DECREASING ON WEDNESDAY...SO THE BLIZZARD WARNING MAY BE DROPPED ON WEDNESDAY IN FAVOR OF A HIGH WIND WARNING. MOST FORECAST MODELS DEPICT THE CUTOFF LOW AND ANY ASSOCIATED LOW LEVEL FEATURE LIFTING OFF TO THE NORTHEAST ON CHRISTMAS DAY. A DRIER WEST TO NORTHWEST FLOW WILL SETTLE OVER THE ISLANDS...THOUGH WE CANNOT RULE OUT A SLIGHT INCREASE IN SHOWERS ON FRIDAY AS ANOTHER UPPER LEVEL DISTURBANCE RACES OVERHEAD. MODERATE NORTHERLY WINDS MAY SHIFT TO A MORE TYPICAL EASTERLY TRADE WIND DIRECTION DURING THE WEEKEND...WITH RELATIVELY DRY CONDITIONS. && .AVIATION... OAHU HAS REMAINED FAIRLY QUIET TODAY...WITH THE EXCEPTION OF GUSTY WINDS. CONDITIONS ARE EXPECTED TO DIMINISH LATER TONIGHT. THE FRONT BOUNDARY THAT HAS REMAINED FAIRLY STATIONARY OVER CENTRAL MAUI TODAY HAS STARTED TO DRIFT WEST. CLOUDS AND SHOWERS ENHANCED ALONG THIS BOUNDARY CONTINUE TO BRING TEMPO MVFR TO IFR CONDITIONS OVER MAUI COUNTY...WHERE MOUNTAIN OBSCURATIONS ARE POSTED. THE BULK OF THE SHOWERS ARE NOW FOCUSED ALONG WEST MAUI...AIRPORTS...INCLUDING PHJH...PHNY...AND PHMK ARE LIKELY TO SEE PERIODS OF PROLONGED MVFR TO IFR CONDITIONS. OVER KAUAI SHOWERS CONTINUE TO MOVE OVER FROM THE NORTH...AND THE MOUNTAIN OBSCURATIONS CONTINUES TO REMAIN POSTED. OVERNIGHT...EXPECTED CLOUDS AND SHOWERS TO CONTINUE. AIRMET TANGO REMAINS POSTED FOR LOW LEVEL TURB S OF THE TERRAIN FOR THE SMALLER ISLANDS. AS THE FRONTAL BOUNDARY MOVES WEST...WINDS ARE EXPECTED TO EASE EAST OF IT. AS THIS OCCURS...THE AIRMET WILL BE TAILORED TO MIMIC THIS. MOISTURE FROM THE SOUTH HAS BEEN DRAWN UP AROUND THE BIG ISLAND AND SHOWERS ARE NOW ACTIVE OVER THE EASTERN HALF OF THE ISLAND. EXPECT THIS TO CONTINUE THROUGH THE NIGHT...WITH CONDITIONS AT PHTO REMAINING POOR. THICK LAYERED CLOUDS BETWEEN 100 AND FL300 ARE OVER THE ISLANDS FROM OAHU TO THE BIG ISLAND. AIRMET ZULU FOR TEMPO LIGHT TO MOD RIME ICE REMAINS POSTED. A COLD UPPER LEVEL TROUGH IS OVER KAUAI AND OAHU CURRENTLY. SEVERAL AIRCRAFT HAVE REPORTED UPPER LEVEL TURBULENCE AND AIRMET TANGO IS POSTED FOR FL230 THROUGH FL430 BETWEEN KAUAI AND MAUI. LIKEWISE...UPPER LEVEL TURBULENCE HAS BEEN REPORTED SEVERAL HUNDRED MILES NORTH OF THE ISLANDS ASSOCIATED WITH THE JET ALONG THE FRONT SIDE OF THE TROUGH. THIS COLD UPPER LEVEL TROUGH WILL ALSO SERVE TO FURTHER DESTABILIZE THE AIR MASS OVER THE STATE. POTENTIAL FOR THUNDERSTORMS REMAINS OVER THE STATE...WITH MOST ACTIVE AREAS ALONG THE FRONTAL BOUNDARY. AVIATION HAZARDS ASSOCIATED WITH ACTIVE THUNDERSTORMS INCLUDE ICING...TURBULENCE...WIND SHEAR...AND IFR CONDITIONS. && .MARINE... STRONG NORTH-NORTHEAST WINDS CONTINUE TO BLOW ACROSS THE WESTERN HALF OF THE ISLAND CHAIN BEHIND A FRONT NEAR MAUI...WITH NEAR GALES OBSERVED BETWEEN KAUAI AND NIIHAU. THESE WINDS WILL PERSIST THROUGH THE EVENING WITH A DECLINE EXPECTED LATE TONIGHT AND WEDNESDAY. THESE POST-FRONTAL WINDS ARE GENERATING LARGE...SHORT-PERIOD SEAS IN COMBINATION WITH A DECLINING NORTHWEST SWELL. DUE TO THESE CONDITIONS...A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL WATERS THROUGH TONIGHT. ALTHOUGH WINDS SHOULD BE DOWN ON WEDNESDAY...SOME AREAS MAY CONTINUE TO EXPERIENCE HAZARDOUS SEAS OF 10 FT OR MORE. THE NORTHWEST SWELL CONTINUES TO DECLINE...BUT LARGE...SHORT PERIOD SEAS FROM THE NORTH-NORTHEAST WILL CONTINUE TO PRODUCE ROUGH SURF AROUND THE ADVISORY LEVEL ACROSS NORTH FACING SHORES OF THE SMALLER ISLANDS. THE ADVISORY CURRENTLY RUNS THROUGH 6 AM WEDNESDAY BUT MAY NEED TO BE EXTENDED. NO OTHER LARGE NORTHWEST SWELLS ARE EXPECTED THIS WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALL HAWAIIAN ISLANDS. HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR NORTH FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND. BLIZZARD WARNING THROUGH WEDNESDAY AFTERNOON FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR ALL HAWAIIAN WATERS. && DISCUSSION/MARINE...WROE AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:48 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 23, 3:51 PM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Dec 23, 5:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 23, 9:49 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Dec 23, 11:22 PM HST | Areal Flood Advisory | HFO | Honolulu | 4 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.